PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

A lower bound for the Hanf number for joint embedding

Volume 258 / 2022

Will Boney, Ioannis Souldatos Fundamenta Mathematicae 258 (2022), 115-135 MSC: Primary 03C48, 03E55; Secondary 03C55. DOI: 10.4064/fm612-12-2021 Published online: 2 May 2022


Baldwin and Boney (2017) showed the authors show that if $\mu $ is a strongly compact cardinal, $\mathbf K$ is an Abstract Elementary Class (AEC) with LS$(\mathbf K) \lt \mu$, and $\mathbf K$ satisfies joint embedding (resp. amalgamation) cofinally below $\mu $, then $\mathbf K$ satisfies joint embedding (resp. amalgamation) in all cardinals $\ge \mu $. The question was raised if the strongly compact upper bound was optimal.

In this paper we prove the existence of an AEC $\mathbf K$ that can be axiomatized by an $\mathbb{L}_{\omega _1,\omega }$-sentence in a countable vocabulary, so that if $\mu $ is the first measurable cardinal, then

(1) $\mathbf K$ satisfies joint embedding cofinally below $\mu $;

(2) $\mathbf K$ fails joint embedding cofinally below $\mu $; and

(3) $\mathbf K$ satisfies joint embedding above $\mu $.

Moreover, the example can be generalized to an AEC $\mathbf K^\chi $ axiomatized in $\mathbb L _{\chi ^+, \omega }$, in a vocabulary of size $\chi $, such that (1)–(3) hold with $\mu $ being the first measurable above $\chi $.

This proves that the Hanf number for joint embedding is contained in the interval between the first measurable and the first strongly compact. Since these two cardinals can consistently coincide, the upper bound of Baldwin and Boney (2017) is consistently optimal.

This is also the first example of a sentence whose joint embedding spectrum is (consistently) neither an initial nor an eventual interval of cardinals. We prove that, for any club $C$ on the first measurable $\mu $, it is consistent that JEP holds exactly on $\lim C$ and everywhere above $\mu $.


  • Will BoneyDepartment of Mathematics
    Texas State University
    San Marcos, TX 78666, USA
  • Ioannis SouldatosDepartment of Mathematics
    Aristotle University of Thessaloniki
    Thessaloniki, 54124, Greece

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image